Colorado, 2018

Damaging Wind in Colorado, August 21, 2018

August 21, 2018 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm created a 62 mph wind gust near Alamosa during the afternoon of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm created a 62 mph wind gust near Alamosa during the afternoon of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 21, 2:07 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 21, 2:07 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
307 PM MDT Tue Aug 21 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 307 MDT Tue Aug 21 2018

...Active weather over the next 24 hours...

Several waves embedded in southwest to westerly flow aloft will
trigger multiple waves of showers and thunderstorms across the
mountains and plains tonight and Wednesday.  First one is currently
moving through NE Utah and northern CO...with a second more distinct
one across southern UT and southwest CO.  The former will glance by
to the north tonight, with the latter lagging across southern CO
into Wednesday. Already seeing quite a bit of activity across the
mountains, which will be moving off into the adjacent plains this
afternoon.  Surface dew points have been slow to increase across the
plains with dew points still in the mid 40s to lower 50s across most
of the area. However increasing southerly winds across the far
southeast corner of the state (south of a northward lifting warm
front) have brought dew points up into the lower 60s at KSPD. Across
the mountains...dew points are generally in the 40s.

MesoAnalysis MLCAPE shows highest values across the southern
portions of the southeast plains where various high res models
suggest 2000-2500 J/kg will be in place towards 00z.  As convection
moves eastward off the southern Sangres and Raton Mesa region, they
will encounter better CAPE and decent 30-40 kts of deep layer shear
to support one or two severe thunderstorms with large hail and
damaging winds the primary storm threats. There are a few factors
which appear to limit the severe thunderstorm potential this
evening...with the primary one being the lack of juxtaposition of
deep layer shear and instability.  While northern areas have the
highest shear...CAPE is lacking...and where CAPE is best (southern
areas), deep layers shears are on the marginal side. Overall,
greatest severe threat will be south of highway 50 and east of
interstate 25 through this evening, with Baca and Las Animas
counties having the highest potential.

Low level jet increases this evening which upglides over the front
keeping thunderstorms going across the far southeast plains
overnight.  Moisture plume across the mountains out west also
remains pretty active tonight...though wetter GFS seems to be
suffering from some convective feedback and have blended towards the
drier NAM solution.

Wednesday looks pretty similar to today.  Frontal boundary gets
shunted to the south again tonight aided by convective outflow
boundaries. Widespread stratus is expected to fill in across the
plains late tonight and this should limit surface heating through
the morning and early afternoon.  Model soundings still look pretty
capped out east. However the frontal boundary is progged to lift
back northward and with higher dew points in place across the plains
another round of scattered thunderstorms will develop across the
mountains and drift eastward into the adjacent plains. If sufficient
heating is realized greatest CAPE will be in place across southern
portions of the plains.  Shear values are weaker to the south...but
still range 25 to 40 kts...sufficient for a severe thunderstorm or
two. Right now best threat area still looks to be southern areas,
south of highway 50 and east of I-25. -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 307 PM MDT Tue Aug 21 2018

Wedensday night-Friday night...Moderate west flow aloft across the
area Wednesday night becomes northwest Thursday morning, which
slowly moderates Thursday night and Friday, as a broad upper trough
translates across the Northern Rockies early Thursday morning, and
upper level ridging builds back across the Great Basin and Rockies
through Friday. Models remain in good agreement of upper trough axis
translating across the area Wednesday evening, with much drier air
and subsident air working into the region behind the trough Thursday
and Friday.  With that said, should see scattered showers and storms
across the higher terrain Wednesday afternoon, spreading east across
the Eastern Plains late Wednesday and evening, with pops diminishing
from west to east through the late evening and overnight hours, save
for some possible showers across the ContDvd Wednesday night within
the developing northwest flow. Breezy west to northwest flow helps
to dry the lower levels of the atmosphere Thursday and Friday, with
only isolated afternoon and evening pops in the forecast across the
higher terrain. With the drier air working into the region,
overnight lows could be on the cool side, with the potential for
strong radiational cooling, with highs expected to warm back to at
and above seasonal levels in the mid 80s to mid 90s across the lower
elevations, and mainly in the 60s and 70s across the higher terrain.

Saturday-Tuesday...West to southwest flow aloft progged across the
region for the weekend and into early next week, as more energy
translating across the Pac Northwest through the Northern Tier,
pushes the upper high pressure across the Southern High Plains. This
will open the door for more monsoonal moisture to spread back across
the Rockies. The best available moisture continues to progged along
and west of the ContDvd, keeping the best chances of precipitation
over the higher terrain into early next week. Temperatures look to
remain at and above seasonal levels, with highs in the mid 80s to
mid 90s across the lower elevations, and mainly in the 60s and 70s
across the higher terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 307 PM MDT Tue Aug 21 2018

Thunderstorms will continue to spread off the mountains into the
KCOS, KALS and KPUB terminals through 01z, resulting in brief VFR to
MVFR cigs/vis with -TSRA if impacted directly by thunderstorms.
Activity may come in a couple rounds for KCOS and KPUB and will keep
VCSH/VCTS in the TAFs through at least 06z.  Stratus will develop
across the plains with IFR to MVFR conditions expected at KCOS and
KPUB towards morning. These conditions may linger through 15-16z for
both terminals.  KALS will see most activity diminish through the
evening hours with VFR conditions expected overnight.

Another round of thunderstorms will develop over the mountains on
Wednesday which will move eastward into the adjacent plains during
the afternoon. Persistence of these thunderstorms will depend on how
much surface heating takes place on Wednesday so will lean towards
VCTS at KCOS and KPUB for now with best instability staying over the
mountains through mid afternoon.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Aug 21, 10:26 AM MST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Tue Aug 21 2018

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Tue Aug 21 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorm are expected to develop over the high
terrain late this morning and continue east across the plains
during the afternoon, lasting into the evening and overnight hours
for the far southeast plains. All storms will have the potential
to produce small hail, wind gusts to 40 mph, cloud to ground
lightning, and heavy rain. Flash flooding is possible, especially
with storms moving over burn scars and urban areas. Storms across
the plains will have the potential to produce large hail up to
the size of ping pong balls, and wind gusts to 60 mph late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected Wednesday across the district.
A few marginal severe storms will be possible, capable of producing
hail up the the size of quarter and wind gusts up to 60 mph. The
best chance for the stronger storms will be along and south of
Highway 50. Over the remainder of the region, thunderstorms will be
capable of locally heavy rain, small hail and gusty winds to 45 mph.

Through the remainder of the week, thunderstorm coverage will be
more isolated, Storms will be capable of gusty winds and small hail,
along with dangerous cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across all of south central and southeast Colorado this
afternoon and evening.

31/31

In the hours before

Special weather statement, Aug 21, 12:32 PM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
132 PM MDT TUE AUG 21 2018

COZ081-084-085-212015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
132 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 215 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 16 miles northwest of Colorado Springs, moving east
at 30 mph.

Nickel size hail, winds in excess of 40 mph, heavy rain and
lightning are expected with this storm.

Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy, Palmer Lake,
Green Mountain Falls, Black Forest, Crystola, Peyton, Falcon, Chipita
Park, Gleneagle, Cascade and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 10443 3892 10502 3904 10503 3913 10508
      3913 10439
TIME...MOT...LOC 1930Z 260DEG 26KT 3905 10496

lw
Special weather statement, Aug 21, 1:06 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT TUE AUG 21 2018

COZ074-075-087-088-212045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
206 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or 27 miles west of Trinidad, moving northeast at 20 mph.

Dime size hail, winds in excess of 40 mph, heavy rain and lightning
are expected with this storm.

Locations impacted include...
Stonewall, Gulnare, Boncarbo and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3704 10503 3713 10513 3749 10483 3737 10467
      3721 10456
TIME...MOT...LOC 2004Z 230DEG 19KT 3715 10500

lw
Special weather statement, Aug 21, 1:16 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
216 PM MDT TUE AUG 21 2018

COZ058>060-212100-
Leadville Vicinity/Lake County Below 11000 Ft CO-
Western Mosquito Range/East Lake County Above 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
216 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 300 PM
MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Turquoise Lake, or 46 miles east of Glenwood
Springs, moving east at 35 mph.

Dime size hail, winds in excess of 40 mph, locally heavy rain and
lightning are possible hazards with this storm.

Locations impacted include...
Leadville, Fremont Pass, Climax, Turquoise Lake and Leadville North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3935 10636 3936 10630 3935 10629 3938 10622
      3938 10614 3937 10615 3932 10615 3932 10617
      3931 10618 3923 10617 3923 10650 3926 10648
      3930 10650 3931 10648 3932 10644 3935 10643
      3938 10640
TIME...MOT...LOC 2014Z 260DEG 30KT 3932 10651

lw
Special weather statement, Aug 21, 3:06 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
406 PM MDT TUE AUG 21 2018

COZ074-088-094-099-212300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
406 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND SOUTHERN
LAS ANIMAS COUNTIES UNTIL 500 PM MDT...

At 404 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Segundo to 18 miles
southwest of Kim. Movement was east at 25 mph.

Dime size hail, wind gusts up to 50 mph, heavy rain and lightning
will be possible weather hazards.

Locations impacted include...
Trinidad, Cokedale, Branson, Starkville, Raton Pass and Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 10468 3718 10308 3700 10343 3699 10481
      3699 10492
TIME...MOT...LOC 2204Z 257DEG 24KT 3704 10488 3703 10355

lw
Special weather statement, Aug 21, 3:35 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
435 PM MDT TUE AUG 21 2018

COZ088-094-099-212330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
435 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND SOUTHERN
LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boncarbo to 11 miles southeast of Kim.
Movement was northeast at 25 mph.

Dime size hail, wind gusts up to 50 mph, heavy rain, and lightning
are all possible weather hazards with these storms.

Locations impacted include...
Trinidad, Pritchett, Cokedale, Kim, Model, Hoehne and Tyrone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3752 10436 3739 10268 3704 10301 3715 10473
TIME...MOT...LOC 2233Z 224DEG 20KT 3724 10462 3712 10322

lw
Special weather statement, Aug 21, 4:35 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
535 PM MDT TUE AUG 21 2018

COZ094-097>099-220015-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
535 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHEASTERN BENT
COUNTIES UNTIL 615 PM MDT...

At 534 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southwest of Higbee to 12 miles east
of Kim. Movement was northeast at 55 mph.

Dime size hail, wind gusts up to 50 mph, heavy rain and lightning
are all possible weather hazards with this storm.

Locations impacted include...
Pritchett and Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3788 10303 3783 10270 3749 10264 3708 10331
      3733 10382
TIME...MOT...LOC 2334Z 224DEG 47KT 3752 10361 3725 10312

lw

The radar

The Pueblo radar (KPUX), 187 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alamosa

When
August 21, 4:44 PM MST
Where
Alamosa County, 2.82 mi S of Alamosa
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.430, -105.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778908.